Trazodone is an antidepressant used as a sedative. This prescription medicine is prominently used to treat depression in adults. It is one of the most effective drugs for treating several other symptoms related to depression like insomnia, unexplained weight gain or weight loss, anxiety, physical pain, feeling of worthlessness, and suicidal thoughts. Clinically, this antidepressant drug has been approved for treating depression only in case of adults. It is not recommended for children and teenagers. This is because there are several side effects related to the use of trazodone.
Overdose of Trazodone
Antidepressant drugs come with their share of side effects like headache, drowsiness, fatigue, nausea, vomiting, etc. Sometimes these reactions are more adverse and can affect the cardiovascular and neurological system of the body. Therefore, one needs to be very careful before going for any antidepressants and sedatives including trazodone. Similar to other depression medication, trazodone is a prescription medication that cannot be obtained without the doctor's prescription.
The dosage of this medication is as low as 150 to 200 mg daily. The initial dose of depression medications is usually low and is gradually increased depending on its effects. Sometimes, people develop a tolerance for these medications, and hence, they tend to consume a larger dose for better effects. This usually occurs in case of sedatives or medications taken in order to induce sleep. If people take it on a regular basis, they soon develop a tolerance to it and have a larger intake, which consequently results in overdose. In other cases, accidental overdose can also occur which is more hazardous. What are its symptoms? Is it fatal? Let us take a look.
Signs and Symptoms
One of the most important things that a person should keep in mind is that the reaction of trazodone is fatal if it is taken with alcohol or other depression medications like barbiturates and other sedatives. The following are the related side effects:
- Uneven heart rate (arrhythmia)
- Irregular breathing
Treating Overdose of Trazodone
Emergency treatment is required in order to treat the overdose of any depression medications including trazodone. The treatment depends on the severity of the condition and the symptoms observed. Also, the time gap between the overdose and the commencement of the treatment needs to be considered. The doctor prescribes medications to treat seizures, convulsions, vomiting, etc. On the other hand, frequent monitoring of the heart and use of breathing tube is also undertaken to allow proper breathing. A forced diuresis is undertaken to eliminate the drug from the body.
From the above information, it can be drawn that antidepressants or depression medications can cause side effects, and hence, should be taken only when there is an utmost necessity and with the prescription of the doctor. On the other hand, one should also be careful and try to avoid the overdose of these medications. Take care!
Disclaimer: This article is purely for informative purposes, and should not be treated as a replacement for professional medical advice.